Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 279, NWS Jacksonville, FL

September 1, 2017Alachua County, Bradford County, Union County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Sep 1, 2017, 12:25 PM EDT for Alachua County, Bradford County, Union County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2017, 12:25 PM EDT (16:25 UTC)
Expired
Sep 1, 2017, 1:00 PM EDT
In force
35 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alachua County, FL, Bradford County, FL, Union County, FL

The radar

The Jacksonville radar (KJAX), 88 km from the middle of the area, began a volume at 16:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 4.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1012 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1012 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
971 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 8:55 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 1, 8:55 AM EDT, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
855 AM EDT Fri Sep 1 2017

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...

Broad and deep cyclonic flow noted across the southeast U.S. with
the remnants of Harvey lifting northeast into KY today...and diffuse
sfc trough extends through central GA southwest to the wern FL
panhandle. Mid level high pressure over the wern Atlantic will slide
eastward as well as the full latitude trough around Harvey pushing
east as well. JAX 12z sounding showed sfc-6 km winds of about 20
knots and modified sfc based parcel to achieve CAPE of about 3100-
3400 J/kg, which is in agreement GFS fcst sounding. DCAPE values are
enhanced as well...just over 900 J/kg.

Latest forecast looks on track for numerous showers and storms
today...perhaps widespread over parts of eastern northeast FL. This
is a little above the consensus. Current radar shows isolated to
scattered showers and storms forming over the central Fl panhandle
near Tallahassee, and additional activity southwest of Cross City.
Initial convection activity moving into our area later this morning
will be forced by outflows from morning convection and the west
coast sea breeze. This convection will push east to northeast and
run up against the weaker Atlantic sea breeze, fcst to be located
near I-95, which should provide a chance for a couple of strong to
severe storms. Storm movement at near 20 mph along with the enhanced
DCAPE should result in a chance of gusty winds in some of the
stronger storms. Don't see any compelling reason to change POPS too
much, just mainly to adjust timing a bit based on trends in radar
and latest HRRR model. Highs today expected to reach lower 90s
eastern zones where convection will be later to start (mid to late
aftn hours...with temps near 90 or upper 80s across the west zones.

&&

.AVIATION...

VFR conditions at this time. Numerous showers and storms later today
fcst with a TSRA TEMPO group around the 18z-22z time frame. Due to
the some potentially strong storm intensity and rich moisture,
brief IFR conditions and gusty winds should be expected in
thunderstorms. A few storms could be strong to severe.

&&

.MARINE...

South-Southwest flow will continue at 10-15 knots with seas 2-5 ft.
winds may become south-southeast by mid to late aftn and early
evening. Main impacts will be offshore moving storms with gusty
winds possible after 2 pm. Just minor tweaks in the fcst for the CWF
update and noting that wave periods are a bit longer than
anticipated around 12 seconds so will make a couple of adjustments.

Rip Currents: Noting longer wave periods per buoy readings this
morning and potentially higher breakers in the surf zone today so
may tweak risk to moderate all beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  89  73  89  71 /  60  20  50  20
SSI  89  76  86  75 /  70  40  60  40
JAX  93  75  87  73 /  70  30  60  30
SGJ  91  75  86  74 /  80  30  60  30
GNV  90  73  86  72 /  70  60  60  20
OCF  91  74  88  73 /  80  50  60  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Shashy/Corless
Hazardous weather outlook, Sep 1, 10:00 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
1000 AM EDT Fri Sep 1 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-020845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
1000 AM EDT Fri Sep 1 2017

...ISOLATED STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

Scattered storms will move east northeast into the area by early
this afternoon and become numerous to widespread along the I-95
corridor in the mid to late afternoon hours. Isolated strong to
severe storms are possible. The strongest storms will be capable
of localized damaging wind gusts and heavy rainfall.

Moderate risk of rip currents at area beaches today.

A few late night storms may move northeast towards the I-75
corridor late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous mainly afternoon thunderstorms each day
will be capable of producing gusty winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to self activate if warnings are issued this
afternoon.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

Shuler

In the hours before

Special weather statement, Sep 1, 10:25 AM EDT, 2 hours before
Special Weather Statement
National Weather Service Jacksonville FL
1025 AM EDT FRI SEP 1 2017

FLZ035-011500-
Gilchrist FL-
1025 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST COUNTY UNTIL
1100 AM EDT...

At 1024 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manattee Road, or 7 miles west of Trenton, moving northeast at 10
mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell, Guaranto Springs and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2964 8296 2970 8296 2970 8294 2972 8296
      2972 8294 2977 8295 2980 8292 2980 8293
      2982 8293 2983 8289 2963 8267 2958 8277
      2958 8286 2959 8286 2959 8294 2958 8295
      2962 8297
TIME...MOT...LOC 1424Z 232DEG 8KT 2959 8295

HESS
Special weather statement, Sep 1, 10:36 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1036 AM EDT FRI SEP 1 2017

FLZ035-011515-
Gilchrist FL-
1036 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST COUNTY UNTIL 1115 AM
EDT...

At 1036 AM EDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 15 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell and Fanning Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2964 8296 2968 8296 2985 8272 2983 8269
      2983 8267 2978 8266 2959 8266 2956 8274
      2956 8275 2958 8276 2958 8278 2959 8294
      2958 8295 2959 8296 2962 8297
TIME...MOT...LOC 1436Z 240DEG 14KT 2962 8289

HESS
Special weather statement, Sep 1, 11:15 AM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1115 AM EDT FRI SEP 1 2017

FLZ022-035-036-011600-
Columbia FL-Alachua FL-Gilchrist FL-
1115 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...NORTHWESTERN ALACHUA
AND SOUTHWESTERN COLUMBIA COUNTIES UNTIL NOON EDT...

At 1114 AM EDT, Doppler radar was tracking a strong thunderstorm over
Trenton, moving northeast at 15 mph.

Excessive cloud-to-ground lightning and wind gusts of 35 to 45 mph
can be expected along with possible minor damage.

Locations impacted include...
Trenton, Bell, High Springs, Fort White and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2997 8276 2988 8246 2954 8260 2953 8265
      2956 8266 2956 8275 2958 8276 2958 8286
      2959 8286 2959 8293
TIME...MOT...LOC 1514Z 225DEG 12KT 2958 8280

HESS
Special weather statement, Sep 1, 11:35 AM EDT, 50 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1135 AM EDT FRI SEP 1 2017

FLZ022-030-031-035-036-011615-
Columbia FL-Union FL-Alachua FL-Bradford FL-Gilchrist FL-
1135 AM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GILCHRIST...
NORTHWESTERN ALACHUA...WEST CENTRAL BRADFORD...UNION AND SOUTHERN
COLUMBIA COUNTIES UNTIL 1215 PM EDT...

At 1134 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fort White, or 7 miles southeast of Ichetucknee Spring, moving
northeast at 15 mph.

Dime size hail, excessive cloud-to-ground lightning and wind gusts
of 40 to 50 mph can be expected along with possible minor damage.

Locations impacted include...
Lake Butler, Worthington Spring, Alachua, High Springs, Fort White,
Worthington Springs, Palestine Community, Groves, Providence and
Upland Pines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 8248 3020 8246 3014 8246 3014 8241
      2984 8220 2969 8261 2993 8279
TIME...MOT...LOC 1534Z 232DEG 14KT 2991 8266

HESS
Special weather statement, Sep 1, 12:12 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1212 PM EDT FRI SEP 1 2017

FLZ022-023-030-031-036-011700-
Columbia FL-Baker FL-Union FL-Alachua FL-Bradford FL-
1212 PM EDT FRI SEP 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
BRADFORD...SOUTHERN BAKER...UNION AND SOUTHEASTERN COLUMBIA COUNTIES
UNTIL 100 PM EDT...

At 1212 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Palestine Community to near Alachua.
Movement was east at 20 mph.

Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.

Locations impacted include...
Gainesville, Starke, Lake Butler, Keystone Heights, Raiford,
Worthington Spring, Alachua, Worthington Springs, Palestine Community
and Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3027 8210 3003 8205 2973 8205 2967 8206
      2968 8247 3010 8258
TIME...MOT...LOC 1612Z 261DEG 18KT 3004 8249 2977 8241

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:13 PM EDTSpecial Weather StatementJAXFlagler47 min
Aug 31, 9:45 PM EDTSpecial Marine WarningJAX90 min
Aug 31, 10:43 PM EDTAreal Flood AdvisoryJAXFlagler, Putnam92 min
Sep 1, 10:25 AM EDTSpecial Weather StatementJAXGilchrist35 min
Sep 1, 10:36 AM EDTSpecial Weather StatementJAXGilchrist39 min
Sep 1, 11:15 AM EDTSpecial Weather StatementJAXGilchrist45 min
Sep 1, 11:35 AM EDTSpecial Weather StatementJAXUnion40 min
Sep 1, 12:12 PM EDTSpecial Weather StatementJAXBradford, Union48 min
Sep 1, 12:35 PM EDTSpecial Weather StatementJAXBradford, Clay40 min
Sep 1, 12:42 PM EDTSpecial Weather StatementJAXAlachua48 min
Sep 1, 1:10 PM EDTSpecial Weather StatementJAXClay, Duval50 min
Sep 1, 1:13 PM EDTSpecial Weather StatementJAXPutnam47 min
Sep 1, 1:22 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau23 min
Sep 1, 1:25 PM EDTSpecial Marine WarningJAX95 min
Sep 1, 1:30 PM EDTSpecial Weather StatementJAXAlachua45 min
Sep 1, 1:52 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau53 min
Sep 1, 2:18 PM EDTSpecial Weather StatementJAXMarion42 min
Sep 1, 2:28 PM EDTSpecial Weather StatementJAXSaint Johns47 min
Sep 1, 2:36 PM EDTSevere Thunderstorm WarningJAXMarion37 min
Sep 1, 2:50 PM EDTAreal Flood AdvisoryJAXMarion2 hr
Sep 1, 2:56 PM EDTSpecial Marine WarningJAX94 min
Sep 1, 3:07 PM EDTAreal Flood AdvisoryJAXFlagler, Putnam, Saint Johns113 min
Sep 1, 3:12 PM EDTSpecial Weather StatementJAXSaint Johns48 min
Sep 1, 3:15 PM EDTSpecial Weather StatementJAXMarion45 min
Sep 1, 3:17 PM EDTSevere Thunderstorm WarningJAXSaint Johns28 min
Sep 1, 3:47 PM EDTSpecial Weather StatementJAXPutnam43 min
Sep 1, 3:58 PM EDTSpecial Weather StatementJAXFlagler32 min
Sep 1, 4:11 PM EDTSevere Thunderstorm WarningJAXFlagler, Putnam15 min
Sep 1, 4:25 PM EDTSpecial Marine WarningJAX65 min
Sep 1, 4:29 PM EDTSpecial Weather StatementJAXFlagler46 min
Sep 1, 4:33 PM EDTAreal Flood AdvisoryJAXFlagler117 min
Sep 1, 4:36 PM EDTSevere Thunderstorm WarningJAXFlagler24 min
Sep 1, 5:01 PM EDTSpecial Weather StatementJAXFlagler29 min
Sep 1, 5:26 PM EDTSpecial Marine WarningJAX64 min
Sep 1, 5:39 PM EDTAreal Flood AdvisoryJAXFlagler96 min
Sep 1, 6:47 PM EDTSpecial Weather StatementJAXMarion28 min
Aug 31, 8:38 PM EDTAreal Flood AdvisoryJAXBrantley, Glynn97 min
Aug 31, 8:49 PM EDTSpecial Weather StatementJAXAtkinson, Coffee41 min
Aug 31, 8:54 PM EDTSpecial Weather StatementJAXCamden36 min
Aug 31, 9:33 PM EDTSpecial Weather StatementJAXClinch, Ware42 min
Aug 31, 9:40 PM EDTSpecial Weather StatementJAXGlynn50 min
Sep 1, 2:20 PM EDTSpecial Weather StatementJAXAtkinson, Coffee, Jeff Davis40 min
Sep 1, 2:40 PM EDTSpecial Weather StatementJAXAtkinson, Bacon, Coffee, Jeff Davis50 min
Sep 1, 3:30 PM EDTSpecial Weather StatementJAXAppling, Bacon30 min
Sep 1, 3:43 PM EDTSevere Thunderstorm WarningJAXAppling17 min
Sep 1, 4:01 PM EDTSpecial Weather StatementJAXAppling44 min
Sep 1, 5:10 PM EDTSpecial Weather StatementJAXWare50 min
Sep 1, 5:42 PM EDTSpecial Weather StatementJAXWare48 min
Sep 1, 5:58 PM EDTSevere Thunderstorm WarningJAXBrantley, Charlton, Ware15 min
Sep 1, 6:16 PM EDTSpecial Weather StatementJAXBrantley29 min
Sep 1, 7:16 PM EDTSpecial Weather StatementJAXCharlton44 min
Sep 1, 7:51 PM EDTSpecial Weather StatementJAXPierce39 min
Sep 1, 7:54 PM EDTSpecial Weather StatementJAXWare51 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.